Connecticut, 2013

Damaging Winds and Lightning Strikes in Connecticut, July 11, 2013

July 11, 2013 · NWS OKX · 7 events in 2 counties and zones

A line of showers and thunderstorms, with isolated severe thunderstorms embedded, formed along a slow moving cold front pushing through the Tri-State area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A line of showers and thunderstorms, with isolated severe thunderstorms embedded, formed along a slow moving cold front pushing through the Tri-State area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 11, 3:52 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 11, 3:52 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
452 AM EDT THU JUL 11 2013

.SYNOPSIS...
A COLD FRONT SLOWLY APPROACHES FROM THE WEST AND MOVES INTO THE
REGION THIS AFTERNOON AND MOVES OFF SHORE LATE TONIGHT. THE FRONT
THEN STALLS THROUGH FRIDAY. THE WEAK FRONTAL BOUNDARY WILL
DISSIPATE OVER THE AREA FRIDAY NIGHT INTO SATURDAY. HIGH PRESSURE
GRADUALLY BUILDS INTO THE REGION FOR THE REMAINDER OF THE WEEKEND
AND INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER TROUGH INTO THE WESTERN GREAT LAKES MOVES SLOWLY TO THE EAST
TODAY WHILE AT THE SURFACE A PRE FRONTAL TROUGH REMAINS IN THE AREA
WITH A COLD FRONT APPROACHING FROM THE WEST. SHORTWAVES ROTATING
THROUGH THE TROUGH WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
TODAY...WITH THE BEST CHANCE THIS AFTERNOON. SHEAR REMAINS WEAK AND
STORMS WILL BE SLOW MOVING. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER...HEAVY RAINFALL IS POSSIBLE WITH ANY OF THE
STORMS. PRECIPITABLE WATER VALUES HAVE COME DOWN TO 1 1/2 TO 2
INCHES TODAY.

THERE IS A MODERATE RIP CURRENT RISK AT THE OCEAN BEACHES TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
TONIGHT THROUGH FRIDAY THE UPPER TROUGH AMPLIFIES WITH AN UPPER LOW
CLOSING OFF AND BECOMING CUTOFF WEST OF THE FORECAST AREA...OVER
PENNSYLVANIA...BY LATE FRIDAY. THE UPPER TROUGH BECOMES BLOCKED LATE
TONIGHT INTO FRIDAY AS THE NORTHERN ATLANTIC RIDGE BUILDS BACK TO
THE WEST. MEANWHILE AT THE SURFACE THE COLD FRONT MOVES INTO THE
REGION BY THIS AFTERNOON AND THEN MOVES VERY SLOWLY EAST THROUGH
TONIGHT AND STALLS SOUTH AND EAST OF THE REGION FRIDAY. GENERAL
AGREEMENT AMONG THE MODELS WITH THE GFS KEEPING THE FRONT AND UPPER
TROUGH A LITTLE FARTHER WEST THAN THE NAM AND ECMWF WITH THE
ATLANTIC TROUGH A LITTLE STRONGER.

THE CHANCE CONTINUES FOR SHOWERS AND THUNDERSTORMS TONIGHT INTO
FRIDAY. WITH INSTABILITY DECREASING TONIGHT SHOWERS WILL BE
POSSIBLE WITH ISOLATED THUNDER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
MAIN PREDICTABILITY ISSUE DURING THIS PERIOD CONTINUE TO BE THE
EVOLUTION OF AN ELONGATED UPPER TROUGH ALONG THE EAST COAST TO START
THE PERIOD. ENSEMBLE AND OPERATIONAL GUIDANCE CONTINUE TO ADVERTISE
A TRANSITION OF THE TROUGH INTO A CUTOFF UPPER LOW OVER THE NORTHEAST
ON FRIDAY. 00Z OPERATIONAL GUIDANCE AND 00Z SREF AND GEFS HAVE
TRENDED TOWARDS THE UPPER LOW THEN RETROGRADING WESTWARD AS STRONG
ATLANTIC RIDGING TAKES OVER THIS WEEKEND INTO THE NEW WEEK.

IN TERMS OF SENSIBLE WEATHER...LINGERING SHOWER ACTIVITY SHOULD
GRADUALLY TAPER OFF FRIDAY NIGHT INTO SAT MORNING AS THE UPPER LOW
RETROGRADES WEST AND WEAK SURFACE FRONT DISSIPATES. WIDELY SCATTERED
SHOWERS POSSIBLE...MAINLY ACROSS INTERIOR SAT AFTERNOON WITH DIURNAL
HEATING. INSTABILITY AND FORCING LOOKS TO BE WEAK DURING THIS
TIME...SO THE THREAT FOR THUNDERSTORMS LOOKS TO BE ISOLATED AT BEST.
A CONDUCIVE HEAVY RAIN ENVIRONMENT WILL STILL MAINTAIN A THREAT FOR
HEAVY DOWNPOURS AND LOCALIZED URBAN POOR DRAINAGE FLOODING FRI NIGHT
INTO SAT.

THEREAFTER...WITH INDICATIONS THAT RIDGING WILL EVENTUALLY EXERT A
GREATER INFLUENCE SUNDAY THROUGH EARLY NEXT WEEK...POTENTIAL EXISTS
FOR A BUILDING HEATWAVE. IF 00Z OPERATIONAL GFS/GEM/ECMWF
VERIFY...FORECAST TEMPS COULD BE CONSERVATIVE...WITH POTENTIAL FOR
EXTENDED PERIOD OF HEAT ADVISORY CONDITIONS FOR NEXT WEEK. STAY
TUNED. OTHERWISE...MAINLY DRY CONDITIONS WITH ISOLATED DIURNAL
CONVECTION DEVELOPMENT POSSIBLE OFF OF SEABREEZE BOUNDARIES AND
HIGHER TERRAIN.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
A COLD FRONT SLOWLY CROSS THE REGION THROUGH TONIGHT.

MAINLY VFR THIS MORNING. LOW CONFIDENCE OF PATCHY MVFR CIGS/VSBYS
DEVELOPING...EXCEPT AT KGON WHERE MVFR/IFR IS EXPECTED.
ISOLATED SHOWER DEVELOPMENT POSSIBLE THIS MORNING...BUT LOW CONFIDENCE
SO WILL NOT INCLUDE IN TAFS.

CIGS/VSBYS IMPROVE AROUND 13Z...WITH SHOWERS/TSTMS LIKELY DEVELOPING BY
MID DAY AHEAD OF THE FRONT. HAVE TRIED TO INDICATE MOST LIKELY TIME
FOR TERMINAL TS IMPACTS IN TAFS. MAY NEED TO REFINE THIS THROUGH
THE MORNING AS CONFIDENCE GROWS.

SW FLOW INCREASES TO AROUND 10 KT...BACKING MORE SRLY ALONG THE
COAST IN THE AFTERNOON WITH SEA BREEZE INFLUENCE. WITH COLD FRONT
PASSAGE DURING THE EVENING...WINDS SHIFT TO THE NW. THERE IS LOW
CONFIDENCE IN THE TIMING OF THIS WIND SHIFT...BUT SPEEDS WILL
REMAIN UNDER 10 KT.

   NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP://WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KEWR FCSTER COMMENTS: AMENDMENTS LIKELY FOR TIMING AND CIGS/VSBYS/WINDS
WITH TSTMS.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH IMPLIES
SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KJFK FCSTER COMMENTS: AMENDMENTS LIKELY FOR TIMING AND CIGS/VSBYS/WINDS
WITH TSTMS.

KLGA FCSTER COMMENTS: AMENDMENTS LIKELY FOR TIMING AND CIGS/VSBYS/WINDS
WITH TSTMS.

KTEB FCSTER COMMENTS: AMENDMENTS LIKELY FOR TIMING AND CIGS/VSBYS/WINDS
WITH TSTMS.

KHPN FCSTER COMMENTS: AMENDMENTS LIKELY FOR TIMING AND CIGS/VSBYS/WINDS
WITH TSTMS.

KISP FCSTER COMMENTS: AMENDMENTS LIKELY FOR TIMING AND CIGS/VSBYS/WINDS
WITH TSTMS.

.OUTLOOK FOR 06Z FRIDAY THROUGH MON...
.THU NIGHT-FRI...SUB-VFR AND SCT SHOWERS POSSIBLE OVERNIGHT WITH
TSTMS PSBL FRIDAY.
.SAT-MON...SUB-VFR POSSIBLE IN SHOWERS AND TSTMS ESP. N/W OF NYC.

&&

.MARINE...
A SOUTHWESTERLY FLOW OF AROUND 15 KT THIS MORNING WILL KEEP SEAS ON
THE OUTER OCEAN ZONES EAST OF FIRE ISLAND INLET AROUND 5 FEET...AND
A HAZARDOUS SEAS SMALL CRAFT ADVISORY HAS BEEN POSTED. AS A FRONTAL
SYSTEM MOVES INTO THE AREA THE SOUTHERLY WIND IS EXPECTED TO
DIMINISH AND SEAS SHOULD SUBSIDE BELOW 5 FEET BY THIS AFTERNOON.

A COLD FRONT MOVE THROUGH THE FORECAST WATERS TONIGHT AND THEN
STALLS SOUTH OF THE WATERS FRIDAY. WIND AND SEAS WILL REMAIN BELOW
SMALL CRAFT LEVELS THIS AFTERNOON THROUGH FRIDAY.

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY THROUGH
FRIDAY.

A WEAK FRONTAL SYSTEM WILL LIKELY DISSIPATE ACROSS THE REGION FRIDAY
NIGHT INTO EARLY SATURDAY. THERE IS POTENTIAL FOR MARGINAL SCA SEAS
DURING THIS TIME...PRIMARILY DUE TO LINGERING SOUTHERLY SWELLS.

OTHERWISE...SUB SCA CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE
WEEKEND INTO EARLY NEXT WEEK AS HIGH PRESSURE BUILDS INTO THE REGION.

&&

.HYDROLOGY...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL THROUGH FRIDAY ACROSS THE
HYDROLOGIC SERVICE AREA. ALTHOUGH WIDESPREAD FLOODING IS NOT
EXPECTED AT THIS TIME...POOR DRAINAGE AND NUISANCE IS
POSSIBLE...AND LOCALIZED FLASH FLOODING IS ALSO POSSIBLE WITH ANY
TRAINING CONVECTION.

BASIN AVERAGE RAINFALL TODAY THROUGH FRIDAY NIGHT WILL BE ONE TO ONE
AND A QUARTER INCHES.

NO WIDESPREAD HEAVY RAINFALL IS EXPECTED FRIDAY NIGHT INTO EARLY
NEXT WEEK.

LOCAL HEAVY DOWNPOURS ARE POSSIBLE FRIDAY NIGHT INTO SATURDAY
MORNING ALONG A DISSIPATING FRONTAL BOUNDARY. THIS WILL POSE A
LOCALIZED URBAN AND POOR DRAINAGE FLOODING THREAT.

THEREAFTER...ISOLATED SLOW MOVING DIURNAL THUNDERSTORM ACTIVITY SUN
THROUGH WED WILL POSE A LOCALIZED URBAN AND POOR DRAINAGE FLOOD
THREAT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL NOON EDT TODAY
     FOR ANZ350-353.

&&

SYNOPSIS...MET/NV
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...NV
AVIATION...DS
MARINE...MET/NV
HYDROLOGY...MET/NV
Hazardous weather outlook, Jul 11, 2:33 AM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
333 AM EDT THU JUL 11 2013

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-121000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
333 AM EDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

A SLOWLY MOVING FRONTAL SYSTEM WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO THE REGION TODAY AND TONIGHT. A THREAT FOR
LOCALIZED FLASH FLOODING EXISTS WITH ANY TRAINING THUNDERSTORM
ACTIVITY DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STALLED FRONTAL SYSTEM SOUTH OF THE REGION WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS FRIDAY. A THREAT FOR LOCALIZED FLASH
FLOODING EXISTS WITH ANY TRAINING THUNDERSTORM ACTIVITY DURING
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-121000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
333 AM EDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ATLANTIC COASTAL
WATERS...NEW YORK HARBOR...LONG ISLAND SOUND...AND THE LONG
ISLAND BAYS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Brookhaven radar (KOKX), 63 km away, was scanning. The volume nearest the first event began at 10:55 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
July 11, 5:57 AM EST
Where
Fairfield County, 1.37 mi ENE of Cos Cob
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.041, -73.578

A tree was reported down across Interstate 95 at Exit 5, resulting in heavy delays.

Thunderstorm Wind, Fairfield

When
July 11, 5:59 AM EST
Where
Fairfield County, 0.36 mi SSW of North Stamford
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.125, -73.551

A tree was reported down, blocking the intersection of Scofieldtown Road and Old Logging Road.

Thunderstorm Wind, Fairfield

When
July 11, 6:06 AM EST
Where
Fairfield County, 0.94 mi E of Westport
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
41.148, -73.352

A wire was reported down and blocking the intersection of Evergreen Ave. and Compo Rd. North.

Thunderstorm Wind, Fairfield

When
July 11, 6:06 AM EST
Where
Fairfield County, 1.55 mi NNE of Westport
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.170, -73.357

Multiple trees and wires were reported down blocking Bonnie Brook Lane.

Lightning, Fairfield

When
July 11, 6:12 AM EST
Where
Fairfield County, 1.36 mi NW of Westport
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
41.163, -73.390

Lightning struck a house, causing the house to fill with smoke.

Lightning, Fairfield

When
July 11, 6:28 AM EST
Where
Fairfield County, 1.71 mi SSW of Nichols
Property damage
$1,000
Reported by
Public
Coordinates
41.208, -73.184

Lightning struck a tree in the parking lot of the Bridgeport zoo, causing it to splinter up to 200 yards away across the parking lot.

Lightning, Middlesex

When
July 11, 6:52 AM EST
Where
Middlesex County, 0.22 mi SE of Middletown
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
41.548, -72.647

Lightning struck a house, causing two small fires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2013Every state in 2013This day in weather historyWarnings in Connecticut, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468614, 468615, 468616, 468617, 468611, 468612, 468613.